Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 112, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 3, 2009, 4:30 PM EDT for Hancock County, Hawkins County, Tennessee; Lee County, Scott County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2009, 4:30 PM EDT (20:30 UTC)
- Expired
- Jun 3, 2009, 5:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hancock County, TN, Hawkins County, TN, Lee County, VA, Scott County, VA
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:41 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 3, 2:41 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT WED JUN 3 2009 .SHORT TERM...TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS DEPICTS FRONTAL BOUNDARY STRETCHING FROM SOUTHWESTERN PENNSYLVANIA THROUGH CENTRAL KENTUCKY AND INTO EASTERN TEXAS. THIS BOUNDARY IS PROJECTED TO CONTINUE TO SLOWLY PROGRESS SOUTHWARD AND EASTWARD. THIS FEATURE WILL INCREASE COVERAGE OF PRECIP AS CONVECTION BECOMES MORE ORGANIZED. CONTINUED WITH CATEGORICAL POPS FOR TOMORROW. ANTICIPATE WIDESPREAD PRECIP TO HOLD TEMPS DOWN TO BELOW CLIMO FOR TOMORROW. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...FRONTAL BOUNDARY WITH ACCOMPANYING PRECIP LINGERS INTO THURSDAY NIGHT BEFORE DEPARTING ON FRIDAY. DRY REGIME EXPECTED THROUGH MOST OF THE WEEKEND AS SURFACE HIGH PRESSURE BUILDS INTO THE SOUTHERN APPALACHIAN REGION. SUFFICIENT MOISTURE RETURNS BY EARLY NEXT WEEK TO INITIATE SCATTERED MAINLY DIURNAL CONVECTION. SOMEWHAT MORE ORGANIZED CONVECTION POSSIBLE BY MID WEEK AS UPPER TROUGH APPROACHES THE REGION. CONTINUED WITH ONLY CHANCE POPS WITH THIS SYSTEM HOWEVER. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 66 79 63 80 58 / 40 90 70 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 65 78 62 78 58 / 50 90 70 30 10 OAK RIDGE, TN 65 77 60 80 57 / 60 90 70 30 10 TRI CITIES AIRPORT, TN 61 76 60 75 54 / 60 90 70 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DH/LCM
Hazardous weather outlook, Jun 3, 10:41 AM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1041 AM EDT WED JUN 3 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-041445- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1041 AM EDT WED JUN 3 2009 /941 AM CDT WED JUN 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY...ESPECIALLY OVER THE HIGHER ELEVATIONS... NORTHERN PLATEAU...AND SOUTHWEST VIRGINIA. A FEW OF THESE MAY BECOME SEVERE...WITH THE POSSIBILITY OF DAMAGING DOWNBURSTS WINDS AND LARGE HAIL UP TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. DH
In the hours before
Special weather statement, Jun 3, 12:44 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1244 PM EDT WED JUN 3 2009 TNZ012-035-036-031745- ANDERSON-MORGAN-SCOTT- 1244 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING WESTERN ANDERSON...MORGAN AND SOUTHERN SCOTT COUNTIES... AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WARTBURG...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
Special weather statement, Jun 3, 1:05 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 105 PM EDT WED JUN 3 2009 TNZ040-041-073-074-031800- COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY MOUNTAINS- 105 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE AND SEVIER COUNTIES... AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF GATLINBURG...MOVING NORTHEAST AT 5 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
Local storm report, Jun 3, 3:24 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND DMG 3 NW PARROTTSVILLE 36.04N 83.13W
06/03/2009 COCKE TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN BETWEEN PARROTTSVILLE AND BYBEE.
&&Special weather statement, Jun 3, 3:31 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 331 PM EDT WED JUN 3 2009 TNZ069-071-073-032030- KNOX-NORTH SEVIER-NW BLOUNT- 331 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING BLOUNT...KNOX AND SEVIER COUNTIES... AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF KNOXVILLE...MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN DH
Local storm report, Jun 3, 4:11 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT WED JUN 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL LUTTRELL 36.21N 83.74W
06/03/2009 E0.88 INCH UNION TN TRAINED SPOTTER
&&Special weather statement, Jun 3, 4:17 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 417 PM EDT WED JUN 3 2009 TNZ015-016-VAZ001-005-032100- HANCOCK-HAWKINS-LEE-SCOTT- 417 PM EDT WED JUN 3 2009 ...A STRONG THUNDERSTORM WILL BE AFFECTING HANCOCK...HAWKINS...LEE AND SCOTT COUNTIES... AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SNEEDVILLE...MOVING NORTHEAST AT 15 TO 20 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:26 PM EDT | Areal Flood Advisory | MRX | Cocke, Sevier | 2 hr |
| Jun 3, 1:35 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 55 min |
| Jun 3, 1:48 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 57 min |
| Jun 3, 1:59 PM EDT | Areal Flood Advisory | MRX | Morgan | 2 hr |
| Jun 3, 2:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 59 min |
| Jun 3, 2:59 PM EDT | Flash Flood Warning | MRX | Morgan | 61 min |
| Jun 3, 3:16 PM EDT | Areal Flood Advisory | MRX | Scott | 119 min |
| Jun 3, 3:42 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 48 min |
| Jun 3, 4:02 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Knox, Union | 43 min |
| Jun 3, 4:25 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea, Roane | 35 min |
| Jun 3, 4:47 PM EDT | Areal Flood Advisory | MRX | Knox | 118 min |
| Jun 3, 5:03 PM EDT | Areal Flood Advisory | MRX | Bledsoe | 117 min |
| Jun 3, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 36 min |
| Jun 3, 5:31 PM EDT | Flash Flood Warning | MRX | Knox | 119 min |
| Jun 3, 6:14 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 31 min |
| Jun 3, 2:57 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 63 min |
| Jun 3, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Lee, Scott, Wise, City of Norton | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.